Drug Error at Hospital Kills Two Babies




Drug Error at Hospital Kills Two Babies

A dosage error involving the blood thinning medication Heparin at an Indianapolis hospital recently caused the death of two premature infants. Four other infants remain in serious condition.

The two babies, both born last week after 25 and 26 weeks’ gestation, died on Saturday night, according to Sam Odle, chief executive of Methodist and Indiana University Hospitals. Full term pregnancies last 38-42 weeks.

“These are very, very small babies,” Odle said. “We are confident that no other infants except for the six were affected.”

Heparin is routinely used to prevent blood clots from forming in intravenous drug tubes commonly used in premature infants, said neonatologist Dr. James Lemons from the Riley Hospital for Children. He added that an overdose of Heparin could cause severe internal bleeding.

Hospital officials had met with the family members, Odle said. “Our hearts go out to the families.”

But the apologies weren’t enough for Whitney Alexander, mother of one of the dead infants.

“They may apologize but it didn’t help,” she said. “It didn’t help, because I feel like whoever the nurse was on call, they should know what they were doing and how much my baby should have.”

The hospital reviewed its drug-handling procedures and investigated how the error could have occurred. “This was human error – that’s all,” Odle said.

Adult doses were somehow placed in the drug cabinet in the Newborn Intensive Care Unit, according to Odle.

Pre-measured vials, upon their arrival at the hospital, are placed into computerized cabinets by pharmacy technicians, Odle said. When nurses need to administer the drug, they pull it out of a specific drawer.

Victim of a drug error? Please contact us today for a free consultation with an experienced medical malpractice attorney who can help you understand your legal rights and options.

Find a Lawyer Now

Search for a Personal Injury lawyer in your state or province by using the forms to the right.